Paracetamol linked to behavioural problems in children
New research suggests that mothers-to-be who take paracetamol are more likely to have children with behavioural problems.
Scientists have found an association between mothers who took the drug in the first and third trimester of pregnancy and hyperactivity and emotional problems in their seven-year-old children.
Paracetamol is the world’s most popular painkiller and is the only one deemed safe to take during pregnancy.
But there is a growing body of research suggesting it could affect the development of children in the womb, with studies linking it with conditions as diverse as asthma, infertility and autism.
Pregnant women have been told there is no need to panic – they should continue to take the lowest dose needed for the shortest time possible and see their doctor if they have any concerns.
In the latest research, carried out by the University of Bristol, United Kingdom (U.K.), scientists analysed records of 7,796 mothers who gave birth between 1991 and 1992 in the UK.
The mothers had been asked at 18 weeks and 32 weeks of pregnancy whether they had taken any paracetamol.
They and their partners were asked again about their paracetamol use when the child was 61 months old. Children were then tested at seven years old to see if they had any emotional or behavioural problems.
Just over half of mothers had used the painkiller at 18 weeks, with 42 per cent using it at 32 weeks. Following birth, 84 per cent of mothers and their partners used it.
Around five per cent of the children studied had behavioural problems.
The results showed a link between use of the drug at 18 weeks with increased risk of conduct problems and hyperactivity symptoms in children, while taking paracetamol at 32 weeks was linked with emotional symptoms and overall difficulties.
There was no association between the amount of paracetamol taken by mothers and their partners after the birth with behavioural problems, which researchers said showed the children’s problems could not be explained by other social factors linked to paracetamol use.
The study did not include information on why mothers needed to take paracetamol, how much they took or for how long they took it.
Researchers suggested that paracetamol could affect a mechanism in the womb, which affected brain development.
Author Dr. Evie Stergiakouli said the extent of the results was ‘surprising’.
She added: “We found that maternal prenatal (paracetamol) use at 18 weeks was associated with higher odds of the offspring having conduct problems as well as hyperactivity symptoms. (Paracetamol) use at 32 weeks was associated with higher odds of emotional symptoms, hyperactivity, as well as total difficulties.”
The study found the link between taking paracetamol and multiple behavioural and emotional problems was strongest when mothers took it in the third trimester of pregnancy.
The authors wrote: “Given that there is active brain development and growth during the third trimester, this finding could indicate that there are developmental periods when the brain is more sensitive to (paracetamol) exposure.”
They added: “Given the widespread use of (paracetamol) among pregnant women, this can have important implications on public health advice. However, the risk of not treating fever or pain during pregnancy should be carefully weighed against any potential harm to the offspring.”
Dr. Tim Overton, of the Royal College of Obstetricians and Gynaecologists, said: “It is important to highlight that from these results we cannot determine a direct link between paracetamol usage and any behavioural problems.
“Paracetamol is one of the most common medicines used to reduce a high temperature and ease pain; it is safe and is used routinely during all stages of pregnancy.
“Women should not be alarmed by the results of this study and we recommend that pregnant women continue to follow current guidance.”
*Adapted from DailyMailUK Online